Balance with Antiepileptic Drug Use

November 23, 2015
Veronica Hackethal, MD

A twin/sibling study investigated a possible link between balance dysfunction and long-time AED use.

Patients on chronic antiepileptic drug (AED) therapy may develop balance problems over time, according to a longitudinal twin and sibling study published in Epilepsia.

The study is the first to implicate chronic AED use with progressive balance dysfunction.

“Using dynamic posturography, AED users receiving long-term ongoing therapy showed evidence of increased sway on some static and dynamic balance tests compared to nonusers, and higher deterioration in rate of sway… when compared to their matched nonuser twins/siblings,” wrote first author Baemisia Shiek Ahmad, PhD, of the University of Melbourne and the University of Malaya in Kuala Lumpur, Malaysia, and colleagues.

Whether or not balance problems result from epilepsy itself or its treatment is a matter of debate. AEDs can cause drowsiness, postural disequilibrium, and diplopia, all of which can increase the risk for falls. Some studies have suggested that AEDs can have permanent effects on the central nervous system, and that certain AEDs like phenytoin may have toxic effects on cerebellar and vestibular neurons. Earlier cross-sectional studies by the authors linked balance problems in AED users to duration of treatment.

The study took place at two institutions in Australia between February 2009 and November 2011. It included 26 pairs of same-gender adult twins (11 pairs, 42%) or sibling pairs (15 pairs, 58%). Seventy-seven percent (n=20) of participants were female, and 23% (n=6) were male, with a baseline age of 44. To be included, one twin or sibling in each pair had to have continuous exposure to AEDs, while the other had none. AED users had a median duration of therapy of 19 years, and used AEDs for epilepsy (n=22, 84%), mood stabilization (n=1, 4%), trigeminal neuralgia (n=1, 4%), and migraine (n=2, 8%).

Researchers conducted two sets of clinical and laboratory balance examinations, separated by a median of about 3 years in both AED users and non-users. Twenty-three pairs returned for follow-up assessments. Examinations tested for postural sway, clinical static sway, coordinated movement, and lower limb strength. Participants self-reported medical and surgical history, AED use, history of falls, and physical activity. 

Key Results:

• At baseline and followup, AED users performed worse than nonusers on various postural sway and clinical static balance tests (P=0.002-0.032).

• At follow-up, users needed more time than non-users to complete the Four-Square-Step Test (P=0.005) and the Five-Times-Sit-to-Stand test (P=0.018), indicating impaired coordinated movement and lower limb strength.

• There was a trend toward higher annual rates of deterioration in sway on several tests in users vs. non-users.

• In both AED users and non-users, participants with higher baseline sway showed greater annual deterioration in sway (P<0.001-0.013).

Some participants were on antidepressants, a potential confounder that could have limited the study. Other limitations include the small sample size, which precluded evaluation of several variables such as balance impairment based on different AED types and the influence of vitamin D supplementation (higher in the AED group). In addition, AED use was not verified using serum testing, and balance examinations were not adjusted based on when AEDs were ingested. Differing AED levels throughout the day could have affected balance.

“Repeated posturogaphy assessment to identify patients showing a decline in postural balance may be a basis for prevention trials, which could possibly reduce the risk of falls and therefore fractures and other injuries in this population,” the authors concluded.

Take-home Points

• A twin/sibling study showed that chronic AED users had worse performance on several postural sway and clinical static balance tests, compared to non-AED users.

• AED users showed higher annual rates in deterioration of sway, compared to non-users.

• AED use may progressively impair balance.

Reference: Shiek Ahmad B, et al. Changes in balance function with chronic antiepileptic drug therapy: a twin and sibling study. Epilepsia. 2015 Nov;56(11):1714-1722.